Q: Dr. Eppley, I am interested in having blepharoplasty surgery to remove the extra skin of the upper eyelids and the skin and fat from my lower eyelids. The poor condition of my eyelids appears to have gotten worse in the past year when I was diagnosed with an IgA automimmune skin condition and have been on dapsone and tetracycline antibiotics which have helped tremendously get it under control. My question is whether this medical condition and my medications will adversely affect blepharoplasty surgery?
A: Dapsone, also known as diaminodiphenyl sulfone (DDS), is an antibiotic that is best known for its treatment for leprosy. It has had this use in leprosy since the early 1940s. Ss an antibiotic dapsone inhibits bacterial synthesis of dihydrofolic acid which is very similar to how sulfa antibiotics work. The most common side effect of dapsone is blood-related with the development of some degree of hemolysis in about 20% of patients on the drug. From a skin standpoint dapsone can cause mild skin irritation, redness and dryness and burning and itching. There is no evidence that it impairs the ability of skin to heal.
Linear IgA bullous disease (LABD) is an autoimmune skin disorder in which blisters form in the skin and mucous membranes. Blistering occurs because of the development of a split between the epidermis and the dermis, where IgA autoantibodies react to components of the hemidesmosome and basement membrane. Linear IgA bullous dermatosis improves or clears with the use of dapsone. Dapsone is often combined with a tetracycline antibiotic for maximal effect. I find no evidence that wound healing is impaired in linear IgA bullous disease. While there are rare cases of eye involvement in LABD, wound healing impairment of the eyelid skin has not been described.
In conclusion, having LABD and being on dapsone medication does not appear in any way to be a contraindication to having eyelid or blepharoplasty surgery.
Dr. Barry Eppley